Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Goodland, KS

May 24, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 10:32 PM MDT for Yuma County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 10:32 PM MDT (04:32 UTC)
Expired
May 24, 2016, 11:15 PM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:53 PM MDTHAIL 1.53 N Alvin, COHAIL REPORT FOR SECOND THUNDERSTORM FROM PREVIOUS SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:09 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KGLD 250432
SVRGLD
COC125-250515-
/O.NEW.KGLD.SV.W.0094.160525T0432Z-160525T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 1115 PM MDT

* AT 1032 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
  WRAY...MOVING EAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALVIN AND WAUNETA. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 257 AND 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO...AND SOUTHWESTERN NEBRASKA.

LAT...LON 4027 10205 4024 10239 4034 10245 4044 10214
      4044 10205
TIME...MOT...LOC 0432Z 251DEG 17KT 4030 10230 

HAIL...1.50IN
WIND...60MPH
 
$$

LOCKHART
2 follow-up statements
375 
WWUS53 KGLD 250453
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 PM MDT TUE MAY 24 2016

COC125-250515-
/O.CON.KGLD.SV.W.0094.000000T0000Z-160525T0515Z/
YUMA CO-
1053 PM MDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

AT 1053 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF CRETE...OR 19 MILES SOUTHEAST OF HOLYOKE...MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN YUMA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO...AND SOUTHWESTERN NEBRASKA.

LAT...LON 4032 10205 4032 10224 4040 10227 4044 10214
      4044 10205
TIME...MOT...LOC 0453Z 251DEG 27KT 4036 10208 

HAIL...1.50IN
WIND...60MPH
 
$$

LOCKHART
029 
WWUS53 KGLD 250507
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 PM MDT TUE MAY 24 2016

COC125-250517-
/O.EXP.KGLD.SV.W.0094.000000T0000Z-160525T0515Z/
YUMA CO-
1107 PM MDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA COUNTY WILL
EXPIRE AT 1115 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO...AND SOUTHWESTERN NEBRASKA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 4032 10205 4032 10224 4040 10227 4044 10214
      4044 10205
TIME...MOT...LOC 0506Z 251DEG 17KT 4036 10208 

$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:05 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 24, 5:05 PM MDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT TUE MAY 24 2016

.SHORT TERM...(Today through Thursday night)
Issued at 249 AM MDT Tue May 24 2016

Due to current ongoing storms and severe weather will wait to issue
the morning forecast until severe watch 202 is cancelled.

Southwest flow will persist across the central plains from today
through Thursday night.  A surface trough will exist over eastern
Colorado today and tonight.  The trough will move into northwest
Kansas Wednesday and Wednesday night and then align itself along the
Colorado/Kansas border Thursday night.

a shortwave is advertised to come through the flow this afternoon
and evening. The surface wind field suggests convergence to support
thunderstorm initiation across the northern fa. There is good
instability and shear to produce severe thunderstorms.  Subsidence
moves into the fa Wednesdays morning behind the exiting shortwave.
Even through there is an apparent weak disturbance in the flow
WEDNESDAY afternoon, dynamics and instability are weak so will make
pops nil until late evening when some lift is shown mainly across
the far north fa.  Subsidence follows Thursday morning so pops will
be nil.  A strong shortwave comes into the area Thursday afternoon
and night.  Good dynamics with this feature warrant higher chance
pops.

Max temperatures today through Thursday should range from the upper
70s in eastern Colorado to the lower 80s across northwest Kansas.
Min temperatures tonight should cool to the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 146 PM MDT Tue May 24 2016

Going into Wednesday night...weak surface low out over the Central
Plains ahead of slow moving upper low/trough over the Rockies...will
combine with a boundary over the Kansas/Nebraska border to bring
some light rw/trw activity to mainly northern areas thru the
overnight period. By Thursday as upper trough/low begins to shift
eastward into the plains and exits the area slowly by late Friday.
some mid level ridging will allow for periods of dry conditions
going into the first half of the weekend...do expect increase in
areal coverage of rw/trw late Saturday night on through the
beginning of next week as a couple of shortwave move around the base
of approaching upper low from the Pacific NW/Northern Rockies.

The entire Tri State region will have chances for trw/rw for much of
the extended period. Lowest probability will occur on Saturday as
weak ridging occurs. Best chances for precip will occur Thursday
and Thursday night with the arrival of the enhanced dynamics of
the upper low combining with remnants of surface low/frontal
boundary. SPC currently has a slight risk for severe wx for the
entire cwa w/ focus on eastern/northern areas ahead and north of
low where best moisture/lift will occur...aided in part along the
remnants frontal boundary. Blocking h5 ridge over the eastern
portion of the country will stall the exit of this
system...allowing for wrap-around moisture to keep chances for
trw/rw into Friday before tapering off.

For temps...looking for mainly near to above normal numbers for the
extended period with mainly mid to upper 70s for daytime highs. Some
locales in eastern/southeastern zones could reach the lower 80s. The
slow passage of the upper low Thursday/Friday will provide enough
caa into nw zones to keep upper 60s for some areas. Overnight lowswill
range in the 50s with some upper 40s in ne Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue May 24 2016

KGLD...currently expecting vfr conditions through the period. Am
concerned about model boundary layer moisture that at present time
is overdone with forecast ceilings. This moisture ramps up early
to mid evening and continues through the early morning hours
before lifting northeast away from the terminal. Have scattered
clouds around 400' as a start and will watch closely. Winds begin
the period from the southeast around 11-12kts with some gusts then
shift to the southwest under 10kts around 8z. Winds continue to
veer around to the west and northwest near 10kts from 9z to 18z
then back to the southwest around 7kts from 19z through the rest
of the taf period.

KMCK...similar to KGLD am concerned about models handling of low
level moisture and possibility that cigs wont be as low as they
suggest. Otherwise am expecting thunderstorms around/over the
terminal from 6z through about 11z. Vfr cigs at taf issuance
expected to decrease to ifr/vlifr range by 6z and continue through
16z. after 17z drier air moves in from the southwest allowing vfr
conditions to return through the rest of the taf period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, May 24, 2:54 PM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE MAY 24 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252100-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
254 PM MDT TUE MAY 24 2016 /354 PM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT.
THE MAIN THREATS WILL BE LARGE HAIL, IN EXCESS OF 2 INCHES IN
DIAMETER, AND DAMAGING WINDS. HEAVY RAIN AND FLASH FLOODING IS
ALSO EXPECTED WITH SLOW MOVING THUNDERSTORMS. LOCATIONS THAT
RECEIVED HEAVY RAIN LAST NIGHT IN SHERIDAN AND GRAHAM COUNTIES IN
KANSAS ARE UNDER THE HIGHEST THREAT FOR FLASH FLOODING.

A TORNADO THREAT WILL DEVELOP OVER NORTHEAST COLORADO THIS
EVENING. IN ADDITION, THUNDERSTORMS SOUTH AND EAST OF A NORTON KANSAS
TO COLBY KANSAS TO TRIBUNE KANSAS LINE WILL BE CAPABLE OF
PRODUCING TORNADOES, POTENTIALLY STRONGER, LONGER-TRACKED
TORNADOES. THESE STORMS NEED TO BE MONITORED VERY CLOSELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
EVENING, GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT
ACROSS THE TRI STATE AREA. THE MAIN THREATS WITH THESE STORMS WILL
BE LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 24, 4:52 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 NW PENDENNIS          38.72N 100.42W
05/24/2016  M1.75 INCH       GOVE               KS   LAW ENFORCEMENT

&&

TLYNCH
Local storm report, May 24, 7:40 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FUNNEL CLOUD     3 NE YUMA               40.15N 102.68W
05/24/2016                   YUMA               CO   TRAINED SPOTTER

            SPOTTER WAS 3 NORTHEAST OF YUMA ESTIMATING FUNNEL CLOUD
            WAS ANOTHER 3 MILES NORTHEAST OF HIM. AT TIME OF CALL
            FUNNEL WAS ABOUT HALFWAY TO GROUND THEN DISSIPATED ABOUT
            ONE MINUTE LATER.

&&

TLYNCH
Local storm report, May 24, 7:43 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          8 N YUMA                40.23N 102.72W
05/24/2016                   YUMA               CO   EMERGENCY MNGR

            WASHINGTON COUNTY EMERGENCY MANAGER CALLED IN A TORNADO
            ON THE GROUND AT RD 46 AND FF.

&&

TLYNCH
Local storm report, May 24, 8:34 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             22 NW WRAY              40.30N 102.52W
05/24/2016  M2.75 INCH       YUMA               CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

DR
Local storm report, May 24, 8:46 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     7 NNE YUMA              40.23N 102.68W
05/24/2016                   YUMA               CO   EMERGENCY MNGR

            SEVERAL BUILDINGS/HOMES DAMAGED, POWER LINES DOWN,
            SPRINKLERS OVERTURNED EAST OF HWY 59 AND NORTH OF COUNTY
            ROAD 44. UNKNOWN IF THE DAMAGE WAS STRAIGHT LINE WINDS OR
            TORNADO DAMAGE.

&&

TLYNCH
Local storm report, May 24, 9:01 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 N ALVIN               40.35N 102.08W
05/24/2016  M3.00 INCH       YUMA               CO   TRAINED SPOTTER

            ACTUAL MEASUREMENT OF HAIL WAS 3.5 INCHES.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:19 PM MDTTornado WarningGLDYuma26 min
May 24, 7:43 PM MDTTornado Warning Tornado observedGLDYuma32 min
May 24, 8:15 PM MDTTornado WarningGLDYuma30 min
May 25, 3:58 PM MDTSpecial Weather StatementGLDYuma47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.